Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 14, NWS Dodge City, KS

June 14, 20139 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Jun 14, 2013, 3:00 AM CDT for 9 counties in Kansas. It took effect at Jun 14, 2013, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2013, 3:00 AM CDT (08:00 UTC)
In effect from
Jun 14, 2013, 1:00 PM CDT
Expired
Jun 14, 2013, 9:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Scott County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2052 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WWUS83 KDDC 140800
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT FRI JUN 14 2013

...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY...

.STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF A SURFACE TROUGH AS
IT STRENGTHENS ACROSS EASTERN COLORADO. THIS WILL BRING DRIER AIR
INTO WESTERN KANSAS LOWERING RELATIVE HUMIDITIES TO BELOW
15 PERCENT. THE LOW RELATIVE HUMIDITY AND STRONG WINDS WILL
RESULT INTO EXTREME FIRE WEATHER CONDITIONS FRIDAY AFTERNOON INTO
EARLY FRIDAY EVENING.

KSZ030-045-064-140900-
/O.CAN.KDDC.FW.A.0007.130614T1700Z-130615T0200Z/
TREGO-NESS-HODGEMAN-
300 AM CDT FRI JUN 14 2013

...FIRE WEATHER WATCH IS CANCELLED FOR LOW RELATIVE HUMIDITY AND
STRONG WINDS...

THE FIRE WEATHER WATCH HAS BEEN REPLACED BY A RED FLAG WARNING.

$$

KSZ043-044-061>063-074>077-141600-
/O.UPG.KDDC.FW.A.0007.130614T1700Z-130615T0200Z/
/O.NEW.KDDC.FW.W.0014.130614T1800Z-130615T0200Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
300 AM CDT FRI JUN 14 2013 /200 AM MDT FRI JUN 14 2013/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE 
HUMIDITIES AND STRONG WINDS FOR WEST CENTRAL KANSAS AND PARTS OF 
FAR SOUTHWEST KANSAS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITIES AND STRONG WINDS...WHICH IS
IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8
PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 043 SCOTT...FIRE WEATHER 
  ZONE 044 LANE...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER 
  ZONE 062 KEARNY...FIRE WEATHER ZONE 063 FINNEY...FIRE WEATHER 
  ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER 
  ZONE 076 HASKELL AND FIRE WEATHER ZONE 077 GRAY.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...FROM NOON CDT UNTIL 9 PM CDT FRIDAY

* RELATIVE HUMIDITY...15 PERCENT OR LESS.

* TEMPERATURES...98 TO 103 DEGREES.

* IMPACTS...ANY OUTDOOR FIRES COULD QUICKLY SPREAD AND POSSIBLY 
  GET OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

42
2 follow-up statements
640 
WWUS83 KDDC 141509
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 AM CDT FRI JUN 14 2013

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON...

.STRONG SOUTHERLY WINDS WILL DEVELOP TODAY AS A SURFACE TROUGH
STRENGTHENS ACROSS EASTERN COLORADO. THIS WILL BRING DRIER AIR
INTO WESTERN KANSAS LOWERING RELATIVE HUMIDITIES TO BELOW 15
PERCENT. THE LOW RELATIVE HUMIDITY AND STRONG WINDS WILL RESULT
IN EXTREME FIRE WEATHER CONDITIONS THIS AFTERNOON INTO EARLY
EVENING.

KSZ043-044-061>063-074>077-150200-
/O.CON.KDDC.FW.W.0014.130614T1800Z-130615T0200Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
1009 AM CDT FRI JUN 14 2013 /909 AM MDT FRI JUN 14 2013/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR LOW RELATIVE HUMIDITIES AND STRONG WINDS FOR 
WEST CENTRAL KANSAS AND PARTS OF FAR SOUTHWEST KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 043 SCOTT...FIRE WEATHER 
  ZONE 044 LANE...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER 
  ZONE 062 KEARNY...FIRE WEATHER ZONE 063 FINNEY...FIRE WEATHER 
  ZONE 074 STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER 
  ZONE 076 HASKELL AND FIRE WEATHER ZONE 077 GRAY.

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...FROM NOON CDT UNTIL 9 PM CDT FRIDAY

* RELATIVE HUMIDITY...15 PERCENT OR LESS.

* TEMPERATURES...98 TO 103 DEGREES.

* IMPACTS...ANY OUTDOOR FIRES COULD QUICKLY SPREAD AND POSSIBLY 
  GET OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
BURGERT
601 
WWUS83 KDDC 150145
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT FRI JUN 14 2013

...CRITICAL FIRE WEATHER CONDITIONS NO LONGER EXIST...

.RELATIVE HUMIDITY LEVELS HAVE RISEN ABOVE RED FLAG CRITERIA AS
TEMPERATURES CONTINUE TO DROP ACROSS WESTERN KANSAS THIS EVENING.

KSZ043-044-061>063-074>077-150245-
/O.EXP.KDDC.FW.W.0014.000000T0000Z-130615T0200Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
845 PM CDT FRI JUN 14 2013 /745 PM MDT FRI JUN 14 2013/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS FOR WEST CENTRAL
AND SOUTHWEST KANSAS...

RELATIVE HUMIDITY LEVELS HAVE CLIMBED ABOVE 15 PERCENT AS
TEMPERATURES CONTINUE TO DROP ACROSS THE AFFECTED AREA THIS 
EVENING. THEREFORE, THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE.

$$

32

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jun 14, 2:33 AM CDT, 27 minutes earlier.

Area forecast discussion, Jun 14, 2:33 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
233 AM CDT FRI JUN 14 2013

...UPDATED SHORT TERM AND FIRE WEATHER SECTIONS...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 231 AM CDT FRI JUN 14 2013

ANOTHER DRY DAY IS FORECASTED FOR TODAY WITH HIGHS REACHING INTO
THE LOWER 100S. UPPER LEVELS OF THE ATMOSPHERE WILL BE DEPICTED BY
AN UPPER LEVEL HIGH ACROSS MUCH OF THE SOUTHERN AND CENTRAL PLAINS
WITH A WEAK UPPER LEVEL LOW MOVING NORTH ACROSS NORTHERN TEXAS.
SOUTHERLY WINDS WILL BE OBSERVED IN THE MID LEVELS WITH CONTINUING
WARM TEMPERATURES CAPPING OFF ANY CONVECTION FROM OCCURRING. THIS
WILL LEAD TO MOSTLY CLEAR SKIES ACROSS THE FORECAST AREA WITH THE
EXCEPTION OF A FEW HIGH CLOUDS. GUSTY SOUTH SOUTHWEST WINDS WILL BE
OBSERVED AT THE SURFACE WITH DEWPOINTS RANGING FROM AROUND 60
DEGREES ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TO AROUND 50 DEGREES
ACROSS THE KS/CO BORDER. THIS LARGE DEWPOINT DEPRESSION ACROSS FAR
WESTERN KANSAS WILL ALLOW RELATIVE HUMIDITIES TO DIP THE TEENS
INCREASING FIRE DANGER. A FEW THUNDERSTORMS ARE FORECASTED TO
DEVELOP ACROSS EASTERN COLORADO AND NORTHWEST KANSAS IN THE LATE
AFTERNOON BUT SHOULD REMAIN NORTH OF DODGE CITY'S FORECAST AREA.

UPPER LEVEL MOISTURE INCREASES TONIGHT AS THE UPPER LEVEL LOW MOVES
NORTHWARD INTO THE TEXAS PANHANDLE. NO PRECIPITATION IS EXPECTED BUT
WILL HIGH CLOUDS ARE ANTICIPATED TO ENVELOPE WESTERN KANSAS. WINDS
DECREASE TO AROUND 15 MPH OVERNIGHT WITH LOWS RANGING FROM THE UPPER
60S ACROSS THE KS/CO BORDER TO LOWER 70S ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 345 PM CDT THU JUN 13 2013

FRIDAY NIGHT/SATURDAY:

AS MENTIONED IN THE SHORT TERM PERIOD, HAVE DOUBTS ABOUT CONVECTION
AFTER 00Z SATURDAY AND HAVE GONE WITH SILENT PRECIPITATION PROBABILITIES
UP NORTH. THE ATMOSPHERE LOOKS PRETTY CAPPED AND INSTABILITY LOOKS TO
DIMINISH AS DRIER AIR ADVECTS IN ACROSS THE REGION. OTHERWISE, MINIMUMS
HEADING INTO SATURDAY MORNING WILL BE IN THE 60S/70S DEG F.

ON SATURDAY, A MINOR AND DE-AMPLIFYING WAVE MOVES ACROSS THE REGION
FROM THE SOUTH. IN ADDITION, A SHORTWAVE TROF MOVING ACROSS THE NORTHERN
PRAIRIES WILL USHER IN THE PASSAGE OF SFC FRONT BY EVENING ACROSS NORTHERN
KANSAS. THESE FEATURES COULD LEAD TO CONVECTION ACROSS SW KANSAS. WITH
850 HPA WARM PLUME LOCATED SOUTHWEST OF THE REGION, IT APPEARS THAT
SLIGHTLY MORE SEASONAL MAXIMUM TEMPERATURES ARE IN STORE FOR SW KANSAS
WITH HIGHS IN THE LOW 90S DEG F (VERSUS 100S DEG F). LINGERING CLOUD
COVER FROM CONVECTION SHOULD ALSO LIMIT INSOLATION AND RESULTANT IMPACTS
TO HIGHS. OVERNIGHT LOWS EXPECTED MAINLY IN THE 60S DEG F AS A SLIGHTLY
COOLER AIRMASS MOVES IN.

SUNDAY:

CONVECTION WILL STILL BE POSSIBLE ACROSS THE REGION SUNDAY. MAINLY FOLLOWED
THE ECMWF FOR GUIDANCE AS THE GFS APPEARS TOO WET OF A SOLUTION AT THIS
TIME (VIA CONVECTIVE FEEDBACK NON LINEAR ERRORS). HIGHS EXPECTED
IN THE LOW 90S OR POSSIBLY UPPER 80S DEG F.

MONDAY AND BEYOND:

THE ECMWF SHOWS AN UPSLOPE REGIME ACROSS KANSAS POST FRONTAL MONDAY
AND TUESDAY. THERE WILL BE BOUTS OF THUNDERSTORMS UNDER A NORTHWEST/WEST
FLOW PATTERN ALOFT. 850 HPA TEMPERATURES SUGGEST THAT 80S COULD BE MORE
LIKELY DURING THIS PERIOD. USED A BLEND OF ALLBLEND/ECMWF RAW/ECEMOS
AS GUIDANCE FOR TEMPERATURES. NOT TOTALLY CONFIDENT IN JUST ONE DETERMINISTIC
SOLUTION, BUT THE TREND FOR MORE REASONABLE/SEASONABLE TEMPERATURES
WAS ALSO SUGGESTED BY YESTERDAYS ECMWF SOLUTIONS. BEYOND MIDWEEK, A
LARGE TROF MAY FORM ACROSS THE PACIFIC NORTHWEST. THIS COULD FAVOR THE
EVENTUAL ADVECTION OF A WARM/HOT PLUME ACROSS THE REGION, THIS WOULD
LEAD TO WARMER TEMPERATURES AND REDUCED PROBABILITIES FOR CONVECTION
VIA A CAPPED/WARM ATMOSPHERE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1233 AM CDT FRI JUN 14 2013

VFR CONDITIONS WILL PREVAIL TODAY THROUGH TONIGHT AS THE
ATMOSPHERE WILL REMAIN FAIRLY DRY. WINDS WILL BE FROM THE SOUTH AT
10 TO 15 KNOTS THROUGH THE EARLY MORNING HOURS SHIFTING TO THE
SOUTH SOUTHWEST IN THE LATE MORNING. WINDS WILL ALSO INCREASE TO
20 TO 25 KNOTS WITH GUSTS AROUND 30 KNOTS IN THE AFTERNOON INTO
THE EARLY EVENING AS THE ATMOSPHERE MIXES AND THE PRESSURE
GRADIENT TIGHTENS.

&&

.FIRE WEATHER...
ISSUED AT 231 AM CDT FRI JUN 14 2013

TEMPERATURES ARE EXPECTED TO CLIMB INTO THE 100 TO 103 DEGREE RANGE
ON THIS AFTERNOON WITH GUSTY SOUTH/SOUTHWEST WINDS INCREASING TO
OVER 20 MPH. THIS COMBINED WITH AFTERNOON DEWPOINTS IN THE UPPER 40S
WILL RESULT IN RELATIVE HUMIDITY VALUES FALLING INTO THE TEENS FOR
SEVERAL HOURS ACROSS PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS.
THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS WEST
CENTRAL KANSAS AND A RED FLAG WARNING HAS BEEN ISSUED. ELEVATED TO
HIGH FIRE WEATHER CONDITIONS ARE EXPECTED ELSEWHERE. OUTDOOR BURNING
IS DISCOURAGED ACROSS ALL THE FORECAST AREA THIS AFTERNOON INTO THE
EARLY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 101  72  90  69 /  10  10  30  30
GCK 101  70  92  68 /  10  10  30  40
EHA  98  67  93  68 /  10  10  30  30
LBL  99  70  91  69 /  10  10  30  30
HYS 103  72  92  68 /  10  10  30  30
P28 100  73  91  71 /  10  10  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR KSZ043-044-061>063-074>077.

&&

SHORT TERM...HOVORKA_42
LONG TERM...SUDEN
AVIATION...HOVORKA_42
FIRE WEATHER...HOVORKA_42
Hazardous weather outlook, Jun 13, 3:11 PM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT THU JUN 13 2013

KSZ030-031-043>046-061>066-074>081-084>090-142015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
311 PM CDT THU JUN 13 2013 /211 PM MDT THU JUN 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY
THIS EVENING NORTHWEST OF A ELKHART TO GARDEN CITY TO HAYS LINE.
IF STORMS DO DEVELOP THE MAIN HAZARD WILL BE WIND GUSTS UP TO 55
MPH AND HAIL UP TO THE SIZE OF A DIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR AREAS ACROSS SOUTHWEST
AND WEST CENTRAL KANSAS FRIDAY AFTERNOON INTO THE EARLY EVENING.
PLEASE CHECK THE LATEST FIRE WEATHER MESSAGE FOR MORE DETAILS.

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH
WEDNESDAY. THE PROBABILITY FOR SEVERE THUNDERSTORMS COULD INCREASE
LATE THIS WEEKEND INTO NEXT WEEK AS MOISTURE AND SHEAR INCREASES.
PLEASE CONTINUE TO MONITOR FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.